Tetramethylenedisulfotetramine intoxication presenting with de novo Status Epilepticus: A case series

    loading  Checking for direct PDF access through Ovid

Abstract

Graphical abstract

TETS intoxication is common in China mainland. Patients present Convulsive Status Epilepticus (CSE) as initial manifestation due to severe TETS intoxication, often with poor prognosis.

Highlights

★ Tetramethylenedisulfotetramine (TETS) is an old agent with severe neurotoxicity. ★ Patients present Convulsive Status Epilepticus (CSE) as initial manifestation due to severe TETS intoxication. ★ Nine cases with severe TETS intoxication were reported here. Chinese databases were searched systematically and the most common symptoms from 693 reports with enough clinical data were summarized. ★ It is imperative that both the public and physicians are made aware of its risks and complications.

Tetramethylenedisulfotetramine (TETS), a neurotoxic rodenticide banned in China, has repeatedly been shown to kill healthy people. We report a series of nine people with TETS intoxication presenting with Convulsive Status Epilepticus (CSE) as the initial manifestation. Median duration of CSE after admission was 6 h. All had normal neuro-imaging but inter-ictal EEG showed bilateral epileptic waves. Despite aggressive anti-convulsive treatment, attempts at reducing TETS levels and supportive therapy, outcomes were poor. Multiple organ dysfunction syndrome (MODS) occurred in six people, of whom three died. TETS exposure should be part of the differential diagnosis in people presenting with unexplained SE in rural China, particularly if this occurs in family clusters. Over 14,000 cases of TETS intoxication occurred in China between 1 January 1991 and 31 December 2010, and 932 of these died. Cases were widely distributed throughout the country, occurring primarily in rural areas. CSE seems to be a frequent symptom of severe intoxication. There is, however, still a lack of information about the hazards of TETS and it is imperative that both the public and physicians are made aware of its risks and complications.

Related Topics

    loading  Loading Related Articles